Minnesota, 2005

Blizzard in Minnesota, November 28 to 29, 2005

November 28 to 29, 2005 · NWS FGF · 3 events in 3 counties and zones

[see the event description under the West Polk through South Beltrami Winter Storm event above]

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[see the event description under the West Polk through South Beltrami Winter Storm event above]

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 28, 3:40 PM CST, 28 minutes earlier.

Area forecast discussion, Nov 28, 3:40 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
340 PM CST MON NOV 28 2005

...DANGEROUS WEATHER SITUATION ONGOING FROM SOUTHEAST NORTH DAKOTA
INTO WEST CENTRAL MINNESOTA...

.SHORT TERM (TONIGHT THRU WED)...
SURFACE LOW IN SOUTH CENTRAL MN IS TRACKING NEWD...AND SHOULD TRACK
JUST EAST OF THE MPS-DLH LINE THROUGH TONIGHT. CURRENT DEFORMATION
ZONE PRECIP IS SET UP AS A SNOW BAND FROM THE RED LAKES INTO THE F-M
AREA AND SOUTHWARD TO ABERDEEN. ADDITIONAL MIXED RAIN/FREEZING RAIN
WILL DEVELOP INTO THE CENTRAL MN LAKES COUNTRY THROUGH THE LATE
AFTERNOON AND EARLY EVENING...THEN TRANSITION INTO HEAVY SNOW AS THE
SYSTEM COOLS THIS EVENING. HEAVIEST SNOW ACCUMULATIONS TONIGHT ARE
EXPECTED ALONG AN ABERDEEN AND FERGUS FALLS...TO BEMIDJI AND
INTERNATIONAL FALLS LINE.

WINDS WILL INCREASE ACORSS MOST OF THE AREA AS THE SFC LOW PUSHES
NEWD AND THE SFC PRES GRADIENT INCREASES. STRONGEST WINDS ARE
EXPECTED EARLY THIS EVENING ACROSS SOUTHEAST ND INTO WEST CENTRAL
MINNESOTA...ALONG AND SOUTH OF THE I-94 AND HWY 10 CORRIDOR.
ESPECIALLY DANGEROUS CONDITIONS WILL CONTINUE THROUGH THESE AREAS
OVERNIGHT DUE TO ICE LOADING ON STRUCTURES AND POWER LINES...
EXPECTED HEAVY SNOW ACCUMULATIONS...AND STRENGTHENING WINDS.

CONDITIONS WILL INPROVE THROUGH EARLY MORNING TUESDAY IN EASTERN ND
AND THROUGH MID MORNING IN WESTERN MN. MAINLY CLOUDY CONDITIONS AND

SEASONABLY COOL TEMPERATURES ARE ON TAP THROUGH THE REMAINDER OF THE
WEEK WITH THE NEXT THREAT FOR MEASURABLE PRECIPITATION ON WEDNESDAY
AND THURSDAY.

.LONG TERM (FRI-MON)...
NATIONAL DISCUSSIONS FAVOR THE ECMWF SOLUTION TODAY...WHICH MEANS
PRETTY MARKED CHANGES FOR THE TEMP FORECAST (COLDER). BASICALLY A
STAGNANT WEATHER PATTERN OVER THE NORTHERN PLAINS AS SFC HIGH
PRESSURE REMAINS IN CONTROL. EVEN WITH THE SFC HIGH...THE ECMWF HAS
QUITE A BIT OF CLOUD COVER WHICH DOES MATCH THE GFS. BALANCING THIS
SOMEWHAT WILL BE THE NEW SNOW COVER OVER PORTIONS OF THE REGION.
THEREFORE WILL TRIM BACK TEMPS BUT TRY TO STAY A BIT ABOVE HPC
GUIDANCE...WHICH IS GENERALLY 10-20F COLDER THAN INHERITED MAX/MINS.
WITH SFC HIGH DOMINATING...KEPT THE FORECAST DRY. APPEARS TO BE SOME
WEAK PCPN CHANCES...BUT NOTHING SUBSTANTIAL AT THIS POINT.

&&

.AVIATION...
WIND SPEEDS GUSTING AS EXPECTED THIS AFTERNOON...AND THEY WILL ONLY
RISE THROUGH THE LATE AFTERNOON. MAIN QUESTION WILL BE WHICH TAF
SITES GET ENOUGH SNOW TO BLOW. THIS LOOKS BEST FOR KFAR AND KBJI
...WITH KGFK BEING ON THE EDGE. WILL KEEP THE WINDS STRONGEST THRU
THE NIGHT AND START TO DIMINISH THEM BY MID TUE MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NDZ038-NDZ039-
     NDZ049-NDZ052-NDZ053.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR NDZ027-NDZ029-
     NDZ030.

     WIND ADVISORY UNTIL 6 AM CST TUESDAY FOR NDZ006-NDZ007-
     NDZ008-NDZ014-NDZ0015-NDZ016-NDZ024-NDZ026-NDZ028-NDZ054.

MN...BLIZZARD WARNING UNTIL 6 AM CST TUESDAY FOR MNZ002-MNZ003-
     MNZ029.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ005-MNZ006-
     MNZ008-MNZ009-MNZ013-MNZ014-MNZ015-MNZ016-MNZ017-MNZ022-
     MNZ023-MNZ024-MNZ027-MNZ028-MNZ030-MNZ031-MNZ032-MNZ040.

     WINTER STORM WARNING UNTIL 6 AM CST TUESDAY FOR MNZ001-MNZ007.

     WIND ADVISORY UNTIL 6 AM CST TUESDAY FOR MNZ004.

&&

GUST/GODON
Hazardous weather outlook, Nov 28, 6:51 AM CST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 AM CST MON NOV 28 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
651 AM CST MON NOV 28 2005

...WINTER STORM WARNING REMAINS IN EFFECT FOR AREAS ALONG AND E OF
A VALLEY CITY TO GRAND FORKS TO ROSEAU LINE TODAY AND TONIGHT...

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE AREA ALONG A
NEW ROCKFORD TO GRAFTON TO HALLOCK LINE TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

FREEZING RAIN WILL CHANGE TO SNOW WITH SIGNIFICANT SNOWFALL
ACCUMULATION EXPECTED ALONG AND EAST OF A NEW ROCKFORD TO GRAFTON
TO HALLOCK LINE TODAY AND TONIGHT. THE HIGHEST SNOWFALL TOTALS ARE
EXPECTED IN SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA
WHERE 6 TO 12 INCHES OF SNOW IS ANTICIPATED. IN ADDITION TO THE
SIGNIFICANT ICE ACCUMULATION AND SNOWFALL...STRONG WINDS WILL
CREATE BLOWING SNOW WITH VISIBILITIES REDUCED TO NEAR ZERO AT
TIMES...ESPECIALLY THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOWFALL AND ICE ACCUMULATION AMOUNTS.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, West Becker

When
November 28, 4:08 PM CST to November 29, 9:52 AM CST
Where
West Becker forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
November 28, 4:08 PM CST to November 29, 9:52 AM CST
Where
West Otter Tail forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
November 28, 4:08 PM CST to November 29, 9:52 AM CST
Where
Grant forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484825, 5484826, 5484827.